Nebraska, 2022

Damaging Wind in Nebraska, July 21, 2022

July 21, 2022 · NWS OAX · 1 event in 1 county or zone

A severe storm damaged trees in Dodge County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A severe storm damaged trees in Dodge County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 21, 5:17 PM CST, 5 hours 46 minutes earlier.

Area forecast discussion, Jul 21, 5:17 PM CST, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
617 PM CDT Thu Jul 21 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 339 PM CDT Thu Jul 21 2022

.Forecast Summary:
 -Above normal temperatures expected to continue through
  Saturday. Heat indices Saturday forecast to range from 105-110.
 -A cool front is expected Sunday and will result in near normal
  temperatures for the work week.
 -There are several 25 to 50% chances for rain through the
  forecast period.

.Today through Saturday:
Each location within our service area is expected to reach at
least 90 degrees today. With dew points in the 50s and 60s, the
apparent temperature (heat index) is forecast to remain below 100
for all areas. A dry front is resulting in dew point temperatures
dropping across the area. That front has resulted in a large
range in dew point temperatures across the area. As of 2:30 PM,
Wayne and Norfolk both have a dew point temperature of 53 degrees.
It likely feels muggier in far southeast Nebraska and southwest
Iowa where dew points are at or above 70 degrees.

There is a marginal risk for severe weather late this evening
into Friday morning. Winds in the low to mid-levels are expected
to turn to the south/southwest and advect to the north warm, moist
air. That combined with the LLJ may initiate storms and/or rain
showers late this evening into the early Friday morning. The
HRRR/RAP are the most aggressive in producing precipitation. With
MUCAPE near 1500 J/kg and steep mid-level lapse rates, storms
capable of producing damaging wind gusts will be possible (smaller
hail also possible). Widespread severe weather is not expected as
shear is lacking over the area. The storms will be elevated in
nature and may only be looking at 10 to 20 kts in true shear. With
dew point temperatures dropping into the 50s, and high
temperatures into the 90s, heat bursts may be possible with
elevated storms dissipate over the area. Heat bursts are difficult
to forecasts, but the conditions seem to be in place for them to
occur.

Southerly (return) flow will pick up tomorrow resulting in an
increase in air and dew point temperatures. No advisory has been
issued, but the heat index along the Nebraska/Kansas and
Iowa/Missouri border will range from 100 to 104 degrees.

Saturday is going to be a hot one. A warm front is forecast to
surge north through the area. Many locations are forecast to reach
at least 100 degrees. Dew point temperatures will be near or
above 70 degrees resulting in a heat index ranging from 105 to
110. At this time, it seems at least a heat advisory will be
needed. An excessive heat warning will also need to be considered
as it is required when the heat index reaches 110. There is
another marginal risk Saturday night for severe weather.

Sunday through Wednesday:
Medium range guidance suggest a large scale trough will develop
over Canada and extended over the northern CONUS. An attendant
cold front will pass through the area and temperatures Sunday will
return to average (highs mid 80s, lows mid 60s). The trough will
be slow to progress to the east so the normal temperatures are
expected to be in place for most of the workweek. A slight warming
trend is expected as the medium range guidance suggests a
building ridge over the Mountain West.

There will also be several chances for rain as guidance shows
multiple PV anomalies moving through the area. Most of these
chances are between 25 to 50 percent so it is difficult to have
great confidence in any specific day or location for rain. The WPC
7-Day QPF for the forecast area shows anywhere between 0.10 to
1.00 inch of rain over the next 7 days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 617 PM CDT Thu Jul 21 2022

Main concern is a line of storms expected to move through this
evening and overnight. Latest short term guidance suggests KOFK
and KOMA will have the greatest potential for direct impact, so
included TEMPO MVFR/IFR conditions. KLNK looks to be on the
southern edge of storms, so keeping dry, but many pieces of
guidance suggest some outflow winds move through and bring some
brief gusty northwest winds. Beyond the overnight storms, some
spotty showers and a few storms could linger Friday morning, with
the greatest potential at KOFK, so included VCSH mention for now.
Also a few hints additional storms develop near KLNK by late in
the period, but a majority of short term guidance is dry. Outside
of storms, expect VFR conditions with passing mid clouds and
easterly to southeasterly winds overnight becoming southerly
around 10 kts on Friday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Fajman
AVIATION...CA
Hazardous weather outlook, Jul 21, 8:04 PM CST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
904 PM CDT Thu Jul 21 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-221200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
904 PM CDT Thu Jul 21 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

A few strong storms are possible into early Friday morning, with
wind gusts up to 60 mph being the main concern.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Widespread heat index values over 100 are expected Friday and
Saturday. Saturday will be warmer than Friday as heat indices are
forecast to range from 105 to 110.

Periodic thunderstorm chances will be seen Friday afternoon
through Wednesday. Some strong to severe storms are possible
Friday evening and Saturday afternoon into the evening. At this
time, widespread significant rainfall does not appear likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through Friday, but reports
of severe weather are appreciated.

In the hours before

Special weather statement, Jul 21, 9:44 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1044 PM CDT Thu Jul 21 2022

NEZ030-042-043-050-220430-
Platte NE-Butler NE-Boone NE-Colfax NE-
1044 PM CDT Thu Jul 21 2022

...Strong thunderstorms will impact portions of southern Colfax,
central Platte, northern Butler and southeastern Boone Counties
through 1130 PM CDT...

At 1043 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Columbus to 4 miles south
of Monroe to 2 miles southeast of Fullerton. Movement was east at 45
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Duncan around 1050 PM CDT.
  Columbus, Schuyler and Lakeview around 1100 PM CDT.

Other locations in the path of these storms include Richland,
Octavia, Bellwood and Linwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4159 9782 4159 9729 4154 9691 4141 9691
      4127 9717 4128 9737 4140 9737 4136 9752
      4133 9759 4139 9760 4140 9770 4152 9770
      4153 9788 4151 9789 4152 9790
TIME...MOT...LOC 0343Z 269DEG 39KT 4147 9730 4142 9759 4134 9792

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Jul 21, 10:20 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1120 PM CDT Thu Jul 21 2022

NEZ044-050-051-220500-
Saunders NE-Butler NE-Dodge NE-
1120 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of southwestern Dodge,
east central Butler and northwestern Saunders Counties through
MIDNIGHT CDT...

At 1118 PM CDT, the public reported a strong thunderstorm over
Linwood, or 15 miles northeast of David City, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Public. Personal weather stations observed 50 plus mph
         gusts near Columbus.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  North Bend, Prague and Morse Bluff around 1130 PM CDT.

Other locations in the path of this storm include Cedar Bluffs and
Colon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4127 9719 4141 9691 4154 9691 4154 9653
      4118 9655
TIME...MOT...LOC 0418Z 274DEG 28KT 4140 9691

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CA
Special weather statement, Jul 21, 10:46 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1146 PM CDT Thu Jul 21 2022

IAZ069-079-NEZ044-045-051>053-220600-
Pottawattamie IA-Mills IA-Saunders NE-Sarpy NE-Washington NE-
Douglas NE-Dodge NE-
1146 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of northwestern Mills,
western Pottawattamie, northern Sarpy, southern Washington,
southeastern Dodge, Douglas and northeastern Saunders Counties
through 100 AM CDT...

At 1142 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles west of Leshara, or 8 miles south of Fremont, moving east at 45
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Valley and Yutan around 1150 PM CDT.
  Elkhorn and Waterloo around 1200 AM CDT.

Other locations in the path of this storm include Bennington, Omaha,
Gretna, Flanagan Lake, Zorinsky Lake, Boys Town, Millard, Standing
Bear Lake, Chalco, Wehrspann Lake, Prairie Queen Recreation Area,
Ralston, Aksarben, Benson, Papillion, La Vista, Midtown, Florence,
Carter Lake, Eppley Airfield, Bellevue, and Council Bluffs.

This includes the following highways...
 Interstate 29 between mile markers 39 and 72.
 Interstate 80 in Iowa between mile markers 1 and 11.
 Interstate 80 in Nebraska between mile markers 437 and 454.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4107 9578 4118 9656 4153 9654 4150 9573
TIME...MOT...LOC 0442Z 279DEG 38KT 4132 9650

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CA

The radar

The Omaha radar (KOAX), 15 km away, was scanning. The volume nearest the first event began at 05:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
July 21, 11:03 PM CST
Where
Dodge County, 1.73 mi SE of Fremont
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.430, -96.480

NWS employee reported several large tree branches down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038585.